Jump to content
CrazyBoards.org

Tardive Dyskinesia - Tongue is Driving Me Crazy!


Recommended Posts

I was on Abilify for the second time about six months ago as a treatment for a bipolar depressive episode, but I started getting tardive dyskinesia so stopped it. Unfortunately, the TD continues on to this day. I had taken Abilify a few years ago, for a couple of years, with no ill effects, so I was surprised and disappointed to have a problem with it this time around. My pdoc hooked me up with a neurologist who told me that the only med she could offer, Ingrezza, would have worse side effects than the TD I'm experiencing, which she considers pretty mild.

She recommended gingko biloba instead, and I have been through a big bottle of it with no change in symptoms. My tongue still darts around, I feel like I'm always licking my lips, and if I do anything physically challenging (noticed it last night while scrubbing pots and pans), I make all sorts of weird grimaces. Do you have any suggestions for something that may help? The neurologist also gave me the disappointing news that if it hasn't stopped by now, it probably won't ever stop. I'm tired of chapped lips and looking like a weirdo!

Link to post
Share on other sites
  • 10 months later...
On 3/30/2020 at 11:18 PM, Catnapper said:

I was on Abilify for the second time about six months ago as a treatment for a bipolar depressive episode, but I started getting tardive dyskinesia so stopped it. Unfortunately, the TD continues on to this day. I had taken Abilify a few years ago, for a couple of years, with no ill effects, so I was surprised and disappointed to have a problem with it this time around. My pdoc hooked me up with a neurologist who told me that the only med she could offer, Ingrezza, would have worse side effects than the TD I'm experiencing, which she considers pretty mild.

She recommended gingko biloba instead, and I have been through a big bottle of it with no change in symptoms. My tongue still darts around, I feel like I'm always licking my lips, and if I do anything physically challenging (noticed it last night while scrubbing pots and pans), I make all sorts of weird grimaces. Do you have any suggestions for something that may help? The neurologist also gave me the disappointing news that if it hasn't stopped by now, it probably won't ever stop. I'm tired of chapped lips and looking like a weirdo!

That's awful... What dose where you on & for how long?

I've heard that A/Ps can cause permanent TD, yet docs often downplay it. Like, it'll go away as soon as you stop, etc, etc. For many people it doesn't. I was on very low dose for a short period, and  developed weird constant twitches & uncomfortable writhing movements of my shoulder, restlessness, but tired at the same time... i couldn't stop shifting weight from foot to foot,  adjusting body position, rubbing my toes together. Much of the time I didn't know I was doing it, people commented. It's Poison.

Link to post
Share on other sites
2 hours ago, Blahblah said:

That's awful... What dose where you on & for how long?

I've heard that A/Ps can cause permanent TD, yet docs often downplay it. Like, it'll go away as soon as you stop, etc, etc. For many people it doesn't. I was on very low dose for a short period, and  developed weird constant twitches & uncomfortable writhing movements of my shoulder, restlessness, but tired at the same time... i couldn't stop shifting weight from foot to foot,  adjusting body position, rubbing my toes together. Much of the time I didn't know I was doing it, people commented. It's Poison.

 

If I recall correctly, I was on 40 mg this last time around for a few months. Now that I've been off of it for slightly over a year, I'm happy to say that I'm back to normal, except for extreme physical exertion. But I think I always made funny faces during heavy exertion, so I can't really blame that on the Abilify. 

I have read articles on PubMed (but don't ask for citations!) that said the tardive dyskinesia can last for up to two years after stopping the med, and if it hasn't gone away by then, it's likely permanent, which is more optimistic than what the neurologist told me. So it is possible for it to stop after a long time has passed, as it did in my case.

After spending some time in the neurologist's waiting room, I realized I didn't really have much to complain about anyway. There were some seriously ill people waiting to see the doctor, so I hope they have all gotten good care and are better. 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...